Nebraska, 2006

Hail and Damaging Winds in Nebraska, May 23, 2006

May 23, 2006 · NWS GID · 30 events in 14 counties and zones

A line of severe thunderstorms produced intense wind gusts across portions of south central Nebraska during the late afternoon and evening of May 23. There were numerous reports of 80 mph winds which caused minor to moderate damage in 16 counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A line of severe thunderstorms produced intense wind gusts across portions of south central Nebraska during the late afternoon and evening of May 23. There were numerous reports of 80 mph winds which caused minor to moderate damage in 16 counties. Reports indicate that Adams county was among one of the hardest hit areas, especially in Hastings where several buildings were damaged and one garage destroyed. Several large trees were downed, and 25 to 30 utility poles were snapped. In addition, numerous center pivots systems were flipped over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 1:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 23, 1:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT TUE MAY 23 2006

.SHORT TERM...MAIN PROBLEM IN THE SHORT TERM IS CHANCES OF SEVERE
THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACES A SURFACE
TROUGH ACROSS WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA INTO
WESTERN KANSAS. WATER VAPOR IMAGERY SHOWS A NICE SPIN/UPPER LOW
OVER NORTHEAST WYOMING...AND THE LATEST RADAR MOSAIC SHOWS
THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA NEAR THE SURFACE
BOUNDARY.

12Z NAM/GFS ARE IN RELATIVE AGREEMENT WITH THE SCENARIO FOR
TONIGHT. THE UPPER LOW WILL LIFT ACROSS THE DAKOTAS THIS EVENING
WHICH WILL HELP SHOVE THE SURFACE BOUNDARY INTO THE WESTERN
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON. INSTABILITY
WILL NOT BE A PROBLEM WITH SURFACE DEWPOINTS IN THE MID 50S TO MID
60S AND SBCAPE VALUES UP TO 2500 J/KG. DEEP LAYER SHEAR (0-6 KM)
APPEARS SUFFICIENT FOR SUPERCELLS WITH VALUES APPROACHING 45 KTS.
THERE WILL BE A COUPLE OF LIMITING FACTORS FOR TORNADOES WITH WEAK
LOW LEVEL (0-1KM) SHEAR AND HIGH LCL/LFC HEIGHTS...SO THE MAIN
THREATS WILL BE DAMAGING WINDS WITH INVERTED-V SOUNDINGS AND LARGE
HAIL. IT SHOULD TAKE FAIRLY IMPRESSIVE CORES TO DEVELOP 1 INCH
HAIL TODAY WITH FREEZING LEVELS OF 13KFT AGL.

THE DRY AIR COMES IN RELATIVELY RAPIDLY THIS EVENING WITH STORMS
ENDING FROM WEST TO EAST. HAVE ONLY THE EAST WITH A POP STILL
AFTER MIDNIGHT...BUT THAT TOO SHOULD COME TO AN END BY EARLY
WEDNESDAY MORNING.

AFTER TONIGHT...IT AGAIN LOOKS MAINLY DRY THROUGH 12Z FRIDAY. THE
UPPER LOW MOVES INTO MINNESOTA ON WEDNESDAY WHICH COULD BRING SOME
WRAP AROUND SHOWERS TO MAINLY EASTERN NEBRASKA...SO WILL KEEP THE
FORECAST AREA DRY. WILL ALSO HAVE TO WATCH CONVECTION OVER THE
HIGH PLAINS THURSDAY NIGHT...HOWEVER THINK THAT THIS WILL MAINLY
STAY WEST AND SOUTH OF THE CWA SO WILL NOT ADD POPS YET.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN CONCERN IN THE LONG
TERM IS HOW WARM TEMPS WILL GET THIS WEEKEND...ALONG WITH SOME
MINIMAL PRECIPITATION CHANCES.

A WEAK UPPER LEVEL SHORTWAVE RIDGE MOVES ACROSS THE CENTRAL PLAINS
ON FRIDAY WHILE A SURFACE TROUGH DEEPENS IN THE LEE OF THE ROCKIES.
BOTH THE NAM AND GFS ARE HINTING AT AN MCS POSSIBLY BRUSHING THE FAR
SOUTHERN CWA EARLY FRIDAY MORNING. HAVE OPTED TO LEAVE OUT POPS FOR
NOW AS HIGH PLAINS CONVECTION HAS STRUGGLED LATELY TO MAKE IT THIS
FAR EAST. ALSO GIVEN STEERING FLOW...IT COULD EASILY MISS US TO THE
SOUTH. THUS WILL HOLD OFF FOR NOW AND CONTINUE TO MONITOR IN LATER
FORECAST PACKAGES. WITH SOUTHERLY WINDS AT LOW LEVELS AND BUILDING
HEIGHTS ALOFT...FRIDAY CONTINUES TO LOOK WARM WITH HIGHS IN THE
LOWER TO MID 90S LIKELY. THE LLJ KICKS IN FRIDAY NIGHT...AND HAVE
ADDED SLIGHT CHANCE POPS ACROSS THE FAR EASTERN CWA WHERE LOW-LEVEL
JET IS POKING INTO.

SOUTHWEST FLOW ALOFT SPREADS ACROSS THE REGION ON SATURDAY AS A
TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THE LEE SURFACE TROUGH
REMAINS IN PLACE...CONTINUING TO DRIVE SOUTHERLY WINDS. WITH STRONG
WAA...850MB TEMPS SOAR INTO THE UPPER 20S TO NEAR 30. SATURDAY LOOKS
TO BE THE WARMEST DAY OF THE PERIOD. THE LEE TROUGH PULLS EAST INTO
THE EASTERN HIGH PLAINS ON SUNDAY. LOOKS LIKE ANOTHER WARM DAY WITH
SOUTHERLY SURFACE WINDS CONTINUING AND SOUTHWEST FLOW ALOFT. WITH
THE SURFACE BOUNDARY LINGERING IN THE AREA SUNDAY INTO MONDAY AND
SOME MOISTURE AND RESULTING INSTABILITY FROM DAYTIME HEATING...THERE
IS A SMALL POTENTIAL FOR CONVECTION. FOR NOW HAVE DECIDED TO KEEP
POPS CONFINED TO THE MONDAY AFTERNOON AND MONDAY NIGHT PERIOD WHEN
THE MODELS ARE IN DECENT CONSENSUS OF DROPPING THE BOUNDARY FARTHER
SOUTH INTO THE CWA. TEMPS ON TUESDAY SHOULD BE SLIGHTLY COOLER
ESPECIALLY ACROSS THE NORTH PER BOUNDARY SLIDING SOUTH LATE DAY
MONDAY...HOWEVER HIGHS STILL LOOK WELL ABOVE AVERAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/KB
Hazardous weather outlook, May 23, 2:34 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT TUE MAY 23 2006

NEZ039>041-046>049-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
334 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE
EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND HAIL UP TO THE SIZE OF GOLFBALLS. AN
ISOLATED...BRIEF TORNADO IS ALSO POSSIBLE. A TORNADO WATCH IS IN
EFFECT UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
334 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...GENERALLY SOUTH OF HIGHWAY
92.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON...AND THEN SPREAD EAST THIS EVENING. SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO
BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLFBALLS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 23, 3:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT TUE MAY 23 2006

NEZ060-061-232145-
BUFFALO-DAWSON-
413 PM CDT TUE MAY 23 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUFFALO AND DAWSON COUNTIES...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OVERTON...OR 11 MILES EAST OF LEXINGTON...
AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SUMNER AT 425 PM CDT...
  MILLER AT 430 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Buffalo

When
May 23, 3:30 PM CST
Where
Buffalo County, Miller
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
40.933, -99.383

Hail, Buffalo

When
May 23, 4:44 PM CST
Where
Buffalo County, 2 mi NW of Kearney
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -99.117

Thunderstorm Wind, Sherman

When
May 23, 4:45 PM CST
Where
Sherman County, 5 mi NE of Loup City
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
41.333, -98.917

Thunderstorm Wind, Howard

When
May 23, 5:03 PM CST
Where
Howard County, Farwell
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.217, -98.633

Hail, Buffalo

When
May 23, 5:33 PM CST
Where
Buffalo County, 4 mi S of Shelton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.733, -98.733

Hail, Howard

When
May 23, 5:40 PM CST
Where
Howard County, 4 mi N of St Paul
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
41.267, -98.467

Thunderstorm Wind, Hall

When
May 23, 5:45 PM CST
Where
Hall County, 2 mi W of Wood River
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.817, -98.633

Thunderstorm Wind, Howard

When
May 23, 5:50 PM CST
Where
Howard County, 1 mi SE of St Libory
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.067, -98.350

Hail, Merrick

When
May 23, 6:00 PM CST
Where
Merrick County, Palmer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.217, -98.250

Thunderstorm Wind, Nance

When
May 23, 6:00 PM CST
Where
Nance County, 9 mi SW of Fullerton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.267, -98.100

Thunderstorm Wind, Hall

When
May 23, 6:00 PM CST
Where
Hall County, 1 mi S of Grand Is
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.900, -98.350

60 mph winds were accompanied by nickel size hail.

Hail, Adams

When
May 23, 6:08 PM CST
Where
Adams County, 2 mi W of Juniata
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -98.550

Hail, Adams

When
May 23, 6:13 PM CST
Where
Adams County, 4 mi E of Prosser
Measured
1.25 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.667, -98.483

Hail, Nuckolls

When
May 23, 6:21 PM CST
Where
Nuckolls County, 4 mi E of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -98.183

Thunderstorm Wind, Adams

When
May 23, 6:23 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.600, -98.433

Thunderstorm Wind, Adams

When
May 23, 6:26 PM CST
Where
Adams County, 4 mi N of Hastings
Measured
70 kt (81 mph) measured gust
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.633, -98.383

Hail, Hall

When
May 23, 6:35 PM CST
Where
Hall County, Doniphan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.767, -98.367

Thunderstorm Wind, Hamilton

When
May 23, 6:42 PM CST
Where
Hamilton County, Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -97.900

Thunderstorm Wind, Hamilton

When
May 23, 6:45 PM CST
Where
Hamilton County, 3 mi S of Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.817, -98.000

A brief gustnado occurred south of Aurora and was photographed by an off-duty NWS employee.

Hail, Clay

When
May 23, 6:55 PM CST
Where
Clay County, Glenville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -98.250

Thunderstorm Wind, Polk

When
May 23, 7:05 PM CST
Where
Polk County, 2 mi NE of Shelby
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP STATION
Coordinates
41.217, -97.400

Hail, Clay

When
May 23, 7:06 PM CST
Where
Clay County, Clay Center
Measured
1 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -98.050

Quarter sized hail was accompanied by 50 to 60 mph winds.

Thunderstorm Wind, York

When
May 23, 7:15 PM CST
Where
York County, Gresham
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -97.400

Thunderstorm Wind, Clay

When
May 23, 7:30 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP STATION
Coordinates
40.500, -97.950

Thunderstorm Wind, Nuckolls

When
May 23, 7:35 PM CST to 7:43 PM CST
Where
Nuckolls County, Nelson
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -98.067

Thunderstorm Wind, Nuckolls

When
May 23, 7:40 PM CST
Where
Nuckolls County, 4 mi NW of Superior
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.067, -98.117

Thunderstorm Wind, Fillmore

When
May 23, 7:47 PM CST
Where
Fillmore County, 4 mi S of Shickley
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
COOP STATION
Coordinates
40.367, -97.717

Thunderstorm Wind, Thayer

When
May 23, 7:48 PM CST
Where
Thayer County, Davenport
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.317, -97.800

Thunderstorm Wind, Fillmore

When
May 23, 7:49 PM CST
Where
Fillmore County, Fairmont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -97.567

Thunderstorm Wind, Fillmore

When
May 23, 7:57 PM CST
Where
Fillmore County, 4 mi S of Geneva
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -97.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506031, 5506032, 5506033, 5506034, 5506035, 5506036, 5506037, 5506038, 5506039, 5506040, 5506041, 5506042, 5506043, 5506044, 5506045, 5506099, 5506100, 5506101, 5506102, 5506103, 5506104, 5506105, 5506106, 5506107, 5506108, 5506109, 5506110, 5506111, 5506112, 5506113.